Alert archive / Oregon / Special Weather Statements in 2019
Special Weather Statement, NWS Medford, OR
NWS Medford, OR issued this special weather statement at Aug 9, 2019, 3:21 PM PDT for Jackson County, Oregon. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2019, 3:21 PM PDT (22:21 UTC)
- Expired
- Aug 9, 2019, 4:00 PM PDT
- In force
- 39 min
- Issued by
- NWS Medford, OR
County Jackson County, OR
The radar
The Medford radar (KMAX), 66 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 10.4 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 871 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
655 WWUS86 KMFR 092221 SPSMFR Special Weather Statement National Weather Service Medford OR 321 PM PDT Fri Aug 9 2019 ORZ026>028-092300- Siskiyou Mountains and Southern Oregon Cascades OR- South Central Oregon Cascades OR-Jackson County OR- 321 PM PDT Fri Aug 9 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON AND WEST CENTRAL KLAMATH COUNTIES UNTIL 400 PM PDT... At 320 PM PDT, Doppler radar was tracking a strong thunderstorm 8 miles northeast of Willow Lake, or 25 miles southwest of Crater Lake, moving northwest at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Joseph Stewart State Park, Prospect State Scenic Viewpoint and Prospect. This includes Highway 62 in Oregon between mile markers 34 and 48. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 1000 PM PDT for south central and southwestern Oregon. LAT...LON 4255 12221 4246 12241 4271 12267 4284 12239 TIME...MOT...LOC 2220Z 149DEG 15KT 4257 12235 $$ SK
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this special weather statement went out at Aug 9, 1:55 PM PDT, 1 hour 26 minutes earlier.
Area forecast discussion, Aug 9, 1:55 PM PDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Medford OR
155 PM PDT Fri Aug 9 2019
.DISCUSSION...The main point I'd like to stress today is to be
sure to stay tuned to local media and the National Weather Service
in case we issue any warnings. This means, be ready to follow your
severe weather plan (go to the interior room of the lowest floor
etc.). As soon as you hear thunder, go inside because you're at
risk of being struck by lightning.
A low pressure system is off the coast of northern California and
will track eastward into Humboldt County over the course of today.
This will put southern Oregon and northern California in the upper
right quadrant of the low, which is traditionally a pattern that
could produce thunderstorms for our area. The main thing to note
with these thunderstorms is that a few of them could become strong
or even severe (wind gusts in excess of 60 mph or hail the size of
quarters (1 inch in diameter)). Additionally, although most
storms will produce only a few lightning strikes; a few of them
will generate numerous lightning. Remember, when thunder roars, go
indoors.
Overall, the severe thunderstorm parameters as shown by the models
and our morning sounding suggest a marginal to slight severe
weather risk. This is consistent with the Storm Prediction
Center's diagnosis which shows the best chance for severe weather
occurring in the Rogue Valley and along the Cascades northward and
eastward toward Bend. The chance for any storm to become severe,
however, will occur across most of southern Oregon and northern
California east of the coastal range and extending south to Mt.
Shasta City. The Storm Prediction Center has already issued a
mesoscale discussion indicating a 60 percent probability of
needing a severe thunderstorm watch. This lends more credence to
my bottom line: be prepared for warnings today.
The storms will not produce much rain at first (which is probably
the worst thing for our area in terms of wildfire threat, see the
fire discussion below), but tonight, rainfall will increase with
the storms and showers as they slow down. Have increased
precipitation overnight and tomorrow. We are slightly concerned
about the burn scar along Interstate 5 at the Milepost 97 fire.
But preliminary reports about the areas of most concern (higher
burn severity) have not come in yet. As a result we will have to
continue monitoring the situation for any possible debris flows.
The thunderstorm threat will continue on Saturday for most of the
area, but we are not expecting severe thunderstorms. Thus, this
afternoon and evening will see the biggest impact of the forecast
period.
Things begin to calm down Saturday night and Sunday, as the thermal
trough builds in again Sunday into next week. Temperatures aren't
expected to climb as high as they were this week, and another
disturbance could brush by the north of our area by the end of next
week. -Schaaf
&&
.AVIATION...For the 09/18Z TAFs...The main threat through this
evening will be thunderstorms, some of which could be severe. Severe
storms are defined as storms that could result in winds or wind
gusts at or in excess of 52 kts and hail size of an inch.
Thunderstorms will increase as the afternoon progresses, continue
through this evening, then decreasing late this evening and tonight.
The three main threats are gusty and erratic winds outside of the
core of storms, heavy rain and hail. Roseburg, Medford and Klamath
Falls airports are all under the threat for thunderstorms near by or
overhead through this evening. Showers and thunderstorms will result
in higher terrain becoming at least partly obscured while heavy rain
could result in occasional MVFR/IFR ceilings and visibilities.
Thunderstorms will decrease in intensity and coverage late this
evening and tonight, then could be a concern again Saturday,
especially in the afternoon mainly along and east of the Cascades.
MVFR ceilings are still possible with terrain partly obscured in
showers and thunderstorms tonight through Saturday afternoon.
-Petrucelli
&&
.MARINE...Updated 200 PM PDT Friday 09 August 2019...The main
concern late this afternoon and evening will be the potential for
isolated thunderstorms that could produce locally gusty winds in
excess of 35 kts. This by no means is a slam dunk and the main
purpose is to raise awareness to anyone that is out during this time
period.
Meanwhile, winds and seas will remain relatively calm through
Sunday, except for gusty winds near thunderstorms late this
afternoon and evening. Scattered showers and isolated thunderstorms
are expected tonight, then the threat of storms will move inland
Saturday.
The thermal trough will strengthen along the coast beginning on
Monday. This will bring increasing north winds and choppy seas to
areas south of Cape Blanco Monday into Tuesday. -Petrucelli
&&
.FIRE WEATHER...Updated 100 PM PDT Friday 09 August 2019...A
critical weather pattern is expected through Saturday. A closed
upper low is currently off the Northern California coast and will
bring increasing instability, moisture, and trigger to support
abundant lightning. Scattered thunderstorms are expected across much
of the forecast area this afternoon, tonight, and Saturday. Red Flag
Warnings continue through 10pm Saturday from the Cascades eastward,
and until 5pm Saturday west of the Cascades. Also, the Red Flag
Warning doesn't start until 11am Saturday for Modoc County.
Storms will move fast from south to north today, and moisture below
the clouds will be minimal today, so thunderstorms will tend to be
drier today. Thunderstorms will trend wetter tonight and Saturday as
storm motion slows down and moisture increases. Wetting rains become
a better possibility Saturday morning into Saturday evening.
Additionally, we are under a slight risk for severe thunderstorms
today, and this is not common for our forecast area, occurring once
every 2 years or so. This means that storms have an increased chance
for 60 mph winds and hail the size or quarters. For crews engaged in
initial attack, please keep this in mind, and please feel free to
call the fire desk at the office if you have any questions.
One other aspect of this system is the above normal risk for
nighttime thunderstorms. This looks likely tonight per the latest
model guidance, particularly for areas along and west of the
Cascades.
Storms will generally diminish from west to east Saturday evening as
the low moves eastward and more stable air mass moves in behind it.
Sharply warmer and drier conditions are expected by Sunday, with
high temperatures right around normal Sunday. Models trends suggest
upper troughing and cooler conditions by early-mid next week.
-Keene
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 10 PM PDT Saturday for
ORZ616-617-620>625.
CA...Red Flag Warning until 10 PM PDT Saturday for
CAZ280-281-284-285.
Pacific Coastal Waters...None.In the hours before
Special weather statement, Aug 9, 2:10 PM PDT, 1 hour 11 minutes before
Special Weather Statement National Weather Service Medford OR 210 PM PDT Fri Aug 9 2019 ORZ027-092145- South Central Oregon Cascades- 210 PM PDT Fri Aug 9 2019 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DOUGLAS AND NORTHWESTERN KLAMATH COUNTIES... At 209 PM PDT, a strong thunderstorm was located over Diamond Lake, or 19 miles north of Crater Lake. The storm is nearly stationary. Winds in excess of 30 mph and half inch size hail are possible with this storm. Locations impacted include... East Lemolo Campground, Thielsen View Campground, Highway 138 Diamond Lake Summit, Diamond Lake, Broken Arrow Campground and Clearwater Falls Recreation Site. This includes the following highways... Highway 230 in Oregon between mile markers 18 and 23. Highway 138 in Oregon between mile markers 67 and 85. LAT...LON 4310 12198 4309 12224 4338 12235 4344 12202 TIME...MOT...LOC 2109Z 171DEG 3KT 4318 12214 MAP
Special weather statement, Aug 9, 2:13 PM PDT, 1 hour 8 minutes before
Special Weather Statement National Weather Service Medford OR 213 PM PDT Fri Aug 9 2019 ORZ024-026-092130- Eastern Curry County and Josephine County-Jackson County- 213 PM PDT Fri Aug 9 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JACKSON AND EAST CENTRAL JOSEPHINE COUNTIES... At 213 PM PDT, a strong thunderstorm was located over Applegate, or 16 miles southwest of Medford, moving north at 20 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Valley Of The Rogue State Park, Cantrall Buckley County Park, Applegate, Ruch and Provolt. This includes the following highways... Highway 238 in Oregon between mile markers 11 and 25. Interstate 5 in Oregon between mile markers 45 and 48. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4219 12303 4216 12320 4241 12333 4243 12305 TIME...MOT...LOC 2113Z 170DEG 19KT 4224 12314 SCHAAF
Special weather statement, Aug 9, 2:35 PM PDT, 46 minutes before
Special Weather Statement National Weather Service Medford OR 235 PM PDT Fri Aug 9 2019 ORZ026-092215- Jackson County OR- 235 PM PDT Fri Aug 9 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JACKSON COUNTY UNTIL 315 PM PDT... At 235 PM PDT, Doppler radar was tracking a strong thunderstorm near Jacksonville Woodlands Association Trails, or 8 miles west of Medford, moving north at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Central Point, Jacksonville, Rogue River, Gold Hill, Britt Gardens, Lower Table Rock Trailhead, Valley Of The Rogue State Park and Jacksonville Woodlands Association Trails. This includes the following highways... Highway 234 in Oregon between mile markers 1 and 13. Highway 238 in Oregon between mile markers 32 and 35. Interstate 5 in Oregon between mile markers 34 and 48. A Severe Thunderstorm Watch remains in effect until 1000 PM PDT for southwestern Oregon. LAT...LON 4231 12293 4231 12313 4260 12323 4263 12287 TIME...MOT...LOC 2135Z 174DEG 14KT 4236 12302 SK
Special weather statement, Aug 9, 2:57 PM PDT, 24 minutes before
Special Weather Statement National Weather Service Medford OR 257 PM PDT Fri Aug 9 2019 ORZ024-026-028-092230- Siskiyou Mountains and Southern Oregon Cascades-Eastern Curry County and Josephine County-Jackson County- 257 PM PDT Fri Aug 9 2019 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN JACKSON AND NORTHEASTERN JOSEPHINE COUNTIES... At 255 PM PDT, radar indicated strong thunderstorms were located in an area near I 5 Sexton Summit to near Ashland. Movement was north at 30 mph. Winds in excess of 40 mph are possible with these storms along with very heavy rain greatly reducing visibility for drivers. Locations impacted include... Medford, Grants Pass, Ashland, Central Point, Eagle Point, Talent, Shady Cove, Jacksonville, Rogue River, Gold Hill, Wolf Creek Park, Valley Of The Rogue State Park, Touvelle State Park, Tom Pearce Park, Upper Table Rock Trailhead, Lower Table Rock Trailhead, Dodge Bridge Jackson County Park, Sunny Valley, Elderberry Flat Campground and Britt Gardens. This includes the following highways... Lake of the Woods Highway 140 in Oregon between mile markers 1 and 14. Highway 234 in Oregon between mile markers 1 and 17. Highway 238 in Oregon between mile markers 26 and 38. Highway 62 in Oregon between mile markers 1 and 21. Interstate 5 in Oregon between mile markers 16 and 75. LAT...LON 4269 12315 4260 12256 4202 12275 4268 12366 TIME...MOT...LOC 2155Z 192DEG 26KT 4258 12335 4216 12272 SANDLER
Special weather statement, Aug 9, 3:19 PM PDT, 2 minutes before
Special Weather Statement
National Weather Service Medford OR
319 PM PDT Fri Aug 9 2019
ORZ027-092230-
South Central Oregon Cascades-
319 PM PDT Fri Aug 9 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN KLAMATH COUNTY...
At 318 PM PDT, a strong thunderstorm was located near Willamette
Pass, or 20 miles southeast of Oakridge, moving north at 25 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
This storm will remain over mainly rural areas of northern Klamath
County.
This includes Highway 58 in Oregon between mile markers 63 and 66.
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4357 12196 4352 12214 4354 12214 4358 12210
4358 12208 4359 12207 4361 12200 4361 12197
TIME...MOT...LOC 2218Z 161DEG 31KT 4361 12212
MAPSpecial weather statement, Aug 9, 3:21 PM PDT, 0 minutes before
Special Weather Statement National Weather Service Medford OR 321 PM PDT Fri Aug 9 2019 ORZ026>028-092300- Siskiyou Mountains and Southern Oregon Cascades OR- South Central Oregon Cascades OR-Jackson County OR- 321 PM PDT Fri Aug 9 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON AND WEST CENTRAL KLAMATH COUNTIES UNTIL 400 PM PDT... At 320 PM PDT, Doppler radar was tracking a strong thunderstorm 8 miles northeast of Willow Lake, or 25 miles southwest of Crater Lake, moving northwest at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Joseph Stewart State Park, Prospect State Scenic Viewpoint and Prospect. This includes Highway 62 in Oregon between mile markers 34 and 48. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 1000 PM PDT for south central and southwestern Oregon. LAT...LON 4255 12221 4246 12241 4271 12267 4284 12239 TIME...MOT...LOC 2220Z 149DEG 15KT 4257 12235 SK
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 1:59 PM PDT | Special Weather Statement | MFR | Jackson | 46 min |
| Aug 9, 2:07 PM PDT | Special Weather Statement | MFR | Jackson | 23 min |
| Aug 9, 2:10 PM PDT | Special Weather Statement | MFR | 35 min | |
| Aug 9, 2:13 PM PDT | Special Weather Statement | MFR | Josephine | 17 min |
| Aug 9, 2:35 PM PDT | Special Weather Statement | MFR | Jackson | 40 min |
| Aug 9, 2:57 PM PDT | Special Weather Statement | MFR | Jackson | 33 min |
| Aug 9, 3:19 PM PDT | Special Weather Statement | MFR | 11 min | |
| Aug 9, 3:25 PM PDT | Special Weather Statement | MFR | Douglas | 50 min |
| Aug 9, 3:42 PM PDT | Severe Thunderstorm Warning | MFR | Douglas, Jackson, Klamath | 33 min |
Nearby
Special Weather Statements in Oregon, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.